Filed under: Adverse events
An “adverse event” can occur as a result of taking some dietary supplements. Learn how to identify an adverse event from the Operation Supplement Safety (OPSS) FAQ, and find out where you can go to report one. And for healthcare providers, HPRC has a helpful video, “How to Probe for Dietary Supplements Use and Report Adverse Events.” (Click on the “Video” tab to access the link.) Documenting adverse events is an essential part of how the Food and Drug Administration (FDA) evaluates potentially dangerous dietary supplements, so it’s very important to report potential problems.
A web-based dietary supplement education module is available for military healthcare providers to provide valuable information about identifying and reporting adverse events, how to take a comprehensive supplement history from patients, and where to get evidence-based resources on evaluating dietary supplement literature. This two-hour module is available from HPRC’s website, and continuing education credits are available for those who are eligible.
Many adverse events associated with dietary supplement use go unreported. HPRC has developed one page information resources on how to report adverse events. Warfighters and their families can follow the directions for reporting adverse events to MedWatch (FDA) and Natural Medicines Watch. In addition to these sites, Health care providers can follow step by step directions for reporting via AHLTA.